Spoke to Oncologist this morning re possibly coming off Niraparib due to side effects, and asked about changing to Rucaparib. She said drugs are the same just different companies ! So if I cant tolerate Niraparib my only option is stop PARPs altogether apparently.Im sure this cant be right ?
Oncologist chat: Spoke to Oncologist this morning... - My Ovacome
Hi Rosebine, just too put your mind at ease why don't you get a second opinion might just be different. Worth ago. Good luck thinking about you & sending love.SheilaFxxxx
I was told that Rucaparib is the one with least side effects…that was before he remembered that I am BRCA 1…so Olaparib was ordered!
I just read a scientific article comparing the three PARPs in their side effects and mechanisms of action. They are similar but not identical. The problem is I think Niraparib has the most side effects. What about dose reduction? Are you at the minimum? I would get a second opinion definitely.
Im going down to the lowest dose to see if that helps. I have actually reduced it myself (sssh)because I couldnt stand it any longer, still got same symptoms but slightly better so maybe in a few days they will disappear. Did tell Onc that I had taken matters into my own hands !
She is incredulous that I have these symptom,s apparently never heard of before, suggested I may be diabetic as this can happen with this disease. !! Im pretty sure Im not !
Hi lovely. I understand what you’re going through. I’ve been on Niraparib since July 2020 ( yes I’m lucky it’s still working for me at present). I started on 300mg a day - the side effects to were horrendous for me ( far worse than IV chemo). Dose was lowered ton200mg - still found this tough to tolerate. Been on 100mg per day since Sept 2020 & this is much easier for me to cope with. Don’t get me wrong, every now & again the side effects creep up on me a bit more but not to the extent it encroaches on my life too much.
I was also told, if Niraparib doesn’t work for me then they would not try me on a different PARP as it would be highly likely others would be the same. I’m BRCA negative.
Hope this info helps & you get this sorted soon lovely 🤞🏼
Love Lynne xxx
Hi Lynne,I have been on niraparib since July of 2020 also. They lowered my dose from 200 to 100 . I still get side effects and once in awhile I have to take a weekly break off so my blood counts can go up again. I had a blood transfusion last year in Sept., because my hemoglobin dropped to 6.9. I was so short of breath. I just have to watch my blood once in awhile, but my counts are pretty good right now. I dread having a CT scan, because you always wonder what it will show. So far, I’m NED. I am also BRCA negative. Good luck with your treatment, long May it keep cancer cells away. Love, Donna xx U.S.
Excellent information, Lynne. I’m BRACA neg and just started Carbo/Doxil (Caelyx) for first recurrence. If it works, onc will put me on Niraparib. Onc that retired agreed to start me on 200 mg. Hope new onc agrees with that plan. Sashay
Hi Sashay keep the faith the Carbo Doxil worked well for me. Just finished my sixth round Monday and will be getting CT scan in Jan. Starting Olaparib/Lynparza on Jan 19 a full 600 mg. I too am braca neg. It is interesting that some Onc's prefer one over the other. I also was able to participate in a couple of zoom meetings to meet with Senate and House legislative assistants regarding funding of clinical trials, better testing methods AND assistance with transportation and housing to the trials as we all know not everybody has access to trials! Ovarian Cancer is at the bottom of the list regarding public knowledge. Even the cancer society has ovarian cancer on the last page! As far as I can research most parps developed are for Braca patients...........but the most common cancer among us is HGS without BRACA mutations. Depending on what statistics you review anywhere from 70 to 88 percent of us do not have Braca mutations. I intend to fight enjoy life look at every day as Christmas! Why not we can celebrate anything at anytime!
Hugs and Happy Thanksgiving from San Diego
You’re amazing, Debbie! The thing that drives me nuts is that never during annual checkup with gynecologist did she or he EVER mention any gynecological cancers except for cervical when I had my Pap smears. There were always cautionary posters regarding breast cancer, but none fir OC. I spoke with several female friends and they said the same. In Louisiana, about 220 women are diagnosed with OC each year. I think doctors assume it won’t be their patients. I had elevated calcium levels, which I later learned might be an early indicator for OC. Also having had two siblings with colon cancer increased my risk. This was part of my medical record. So many more women should, and could, have been diagnosed sooner. When will this change? 😔Keep fighting the good fight, and I hope your next CT scan brings you good news 🙏🏽
You are absolutely correct Sashay!!!! I never even heard of a CA 125 and I have been doing physicals since I was 50 every year! I am the prime candidate for Ovarian cancer had my daughter at 40, was on hormone therapy for 4 years, (which I asked the doctor specifically about the risk of OC) and my father died of colon cancer ALL which was in my medical records and never once did she say ya know maybe we should test for OC or get an internal view ..............had she done that when I was 58 or started testing at 55 maybe just maybe we could have caught this at stage 1 or 2 not 3c!!!!! Yes I understand there are false positives but, that needs to be further investigated! My tumor when found was 5 cm by 7 cm and had already spread I think an internal sonogram would have definitely been beneficial. Very frustrating! I will keep spreading the word to anyone who will listen all my women and men friends! Stay strong Sashay!!!
Hi Lynne, I too find the side effects worse than IV chemo,at least I only had one week a month feeling horrible!
Hi, can I ask what your side effects were? My sister has just started niraparib, approx two days after starting felt a funny feeling in her bottom (she has a stoma) so stopped for a week, two days after starting again has severe pains in her left side (no spleen), in hospital at the moment awaiting a CT scan. It’s just so maddening, one step forward, two back.
Bless your sister. I believe Niraparib can cause many side effects. I remember listing the ones I was experiencing to one of my lovely nurses & then burst into tears as there were so many of them. Since then, I’ve managed to cope with the side effects but also feel they’re not as intrusive as they were for the first few months of taking them.
My main side effects were insomnia ( still the case a few times a month), nausea, vomiting, fatigue, profuse sweeting, constipation, breathlessness,
We are all different but understand it can be tough at times. Has your sister had recent surgery? Could get severe pains be scars/adhesions from surgery? Really hope they can sort out your sister’s side effects & find out why she’s in such pain so she can live the life she’d like to ( Covid permitting).
Please take good care xx
They are related but not identical. As with some chemo drugs, and some of the anti-sickness drugs given with chemo, a small change may make a big difference to some patients. I would not be happy with an oncologist who says they're the same. Can you request a second opinion?
Dear Rosebine,I have been through almost the same experience as you. I started Niraparib in June at 200mg.
I was very nauseated for about five weeks but it settled down.
I had a couple of good weeks. At the end of August my haemoglobin dropped and I needed a blood transfusion. Two weeks later the same thing happened. This went on for seven weeks. My side effects were haemorrhagic gastritis. I was on a blood thinner as well.
My consultant wouldn't hear of reducing the dose until eventually after seven weeks he told me to stop taking it. He had no intention of putting me back on it.
I got a second opinion and it was so reassuring. I went back to my oncologist and he had received a letter from the other consultant. It was s completely different person who spoke to me. He has no problems giving me the lower dose
And will monitor me carefully.
I think you should definitely get a second opinion. It helped me for sure.
I really hope that you get better treatment. I wish you well.
I don't know where you live but here in Ireland there's a saying
"You have to have a mouth on you'.
It's your life go for it,
I am told that niriparib is the only parp available for BRCA negative ladies. Perhaps a reduced dose might help x
No Rucaparib is offered too where I am
That' not strictly true. I am BRCA negative, but HRD positive, and this means I was prescribed both Olaparib and Avastin (Bevacizumab). If you were negative for both BRCA and HRD, you would be prescribed Niraparib. HRD testing is a relatively new procedure, and the results will determine what PARP inhibitor is likely to be most effective for you. Wishing you luck xx
Well I reduced my Niraparib to 100mg and have felt good for about 10 days, now the hunger is on me again (I sound like Countess Dracula) so things have obviously accumulated . dont know what the next step is.
Not what you're looking for?
You may also like...
know if when you have an appointment to see your oncologist whether you ever see him or just a...
Went today to see my oncologist, ct scan results show progression 4cm nodule new site in vaginal...
OC, now NED, I have been told about the Care Oncologist Clinic in London, I want to know if any of...
see a gynaecological oncologist and I just wanted to know if there is a difference?
Hello everyone. I am taking tamoxifen but I'm not sure its working as im getting pains in my lungs...